Originally published April 13 2010
Popular diabetes drug smells like dirty socks (or dead fish)
by Ethan A. Huff, staff writer
(NaturalNews) A group of doctors from the Medical College of Georgia have written a letter to the journal Annals of Internal Medicine explaining that a preventable side effect of a popular diabetes drug is causing patients not to take it. Glucophage, also known generically as metformin, has such a strong, distasteful odor that patients are becoming nauseated and ill from it.
Some patients described Metformin as smelling like dead fish while others said the smell reminded them of dirty socks. Many are refusing to take the drug because the smell is so distinctively sickening to them that they are unable to bear it.
According to the group of doctors, the problem could be easily remedied if manufacturers of the metformin would develop a pill coating that prevents it from releasing the smell into patients' stomachs. Integrating a time-release technology into the pills would prevent the burping up of the disturbing odor.
Metformin's expressed side effects include diarrhea, nausea, vomiting, flatulence, distention, and abdominal pain, but none of these side effects are specifically indicated as having any correlation to the drug's odor. In fact, none of the literature for the drug makes any mention of odor as a side effect.
"We wonder why this reaction to metformin has not been previously reported," wrote Dr. Allen Pelletier and his colleagues to the journal. "Patients may report that metformin nauseates them but do not further elaborate or distinguish this as a visceral reaction to the smell of the medication."
In their letter, doctors described several cases in which patients reported the side effect. One man stopped taking the drug until an extended release version was developed, solving the problem for him. Another man, though, was so negatively affected by the drug that he refused to ever take it again, regardless of whether or not a coated formulation is developed.
The doctors seem to believe that many of metformin's negative side effects may be related to the nausea and other illness being experienced by patients. Many pharmacists are also aware of metformin's odor problems, which are widely reported across the the internet in various forums and message boards.
According to the group, doctors already have a difficult time getting their patients to take their diabetes drugs. If the host of other negative side effects is not enough to turn patients off to metformin, the obnoxious, nauseating smell is sure to do the trick.
Sources for this story include:
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml